Alert archive / Alabama / Special Weather Statements in 2019

Special Weather Statement, NWS Mobile, AL

August 8, 2019Monroe County, Alabama

NWS Mobile, AL issued this special weather statement at Aug 8, 2019, 2:21 PM CDT for Monroe County, Alabama. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2019, 2:21 PM CDT (19:21 UTC)
Expired
Aug 8, 2019, 3:15 PM CDT
In force
54 min
Issued by
NWS Mobile, AL

County Monroe County, AL

The radar

The Mobile radar (KMOB), 151 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2019-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2019-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
354 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

105 
WWUS84 KMOB 081921
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
221 PM CDT Thu Aug 8 2019
 
ALZ053>055-082015-
Wilcox AL-Clarke AL-Monroe AL-
221 PM CDT Thu Aug 8 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...NORTH
CENTRAL MONROE...NORTHEASTERN CLARKE AND SOUTHWESTERN WILCOX COUNTIES
UNTIL 315 PM CDT...

At 219 PM CDT, the strong thunderstorm was located 11 miles south of 
Yellow Bluff, or 14 miles southeast of Thomasville. This storm was 
moving southeast at 10 mph. Other strong storms were noted elsewhere 
across Wilcox, Clarke and Monroe coutnies, also moving southeast at 
around 10 mph. 

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Pine Hill, Vredenburgh and Yellow Bluff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may 
lead to localized flooding. Do not drive your vehicle through 
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3189 8717 3151 8747 3184 8777 3201 8765
      3201 8762 3204 8762
TIME...MOT...LOC 1919Z 309DEG 4KT 3180 8752 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Aug 8, 12:26 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 8, 12:26 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1226 PM CDT Thu Aug 8 2019

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
18Z issuance...Scattered showers and thunderstorms expected across
the area this afternoon and evening. Outside of convection,
general VFR/MVFR conditions and light west winds prevail. Expect
gusty winds, frequent lightning, and locally lower cigs/vis in and
around any storms. Rain ends quickly after sunset, with VFR
conditions and light winds expected overnight. /49

&&

.PREV DISCUSSION... /issued 428 AM CDT Thu Aug 8 2019/

NEAR TERM /Now Through Thursday night/...Currently over the Conus, an
upper trough was analyzed near the East Coast, with an upper ridge
stretching northwest from upper level high pressure centered over
the Southern Plains creating a general northwesterly flow over the
Southeast. A persistent, weakly organized surface ridge stretches
west over the Gulf continues to create a general west to southwest
low level flow over the northern Gulf coast, keeping moisture levels
high, especially over the Lower Mississippi River Valley. The
forecast area is on the border of this moisture are at this time,
with 00z soundings from KLIX and KJAN reporting 2.06" and 1.91"
respectively.

For today, guidance is consistent in advertising a mid level
shortwave moving southeast across the region, with the better
moisture over the Lower Mississippi River Valley shifting
east. Convection is expected to develop over land areas again today.
With the increasing moisture and mid level shortwave destabilizing
the mid levels, have went a bit above guidance with PoPs today,
even with increasing influence from the approaching upper ridge.
Looking at models soundings around the area, enough instability will
become available with the day's heating (MLCapes rising to around
2000J/kg) for strong to severe storms. With the increased moisture
levels providing better water loading of any downdrafts and DCapes
rising to 1000J/kg, damaging winds will again the primary mode of
any damage. The axis of the shortwave moves southeast of the
forecast area by late afternoon/early evening, and with the loss of
the day's heating, am expecting best chance of any damaging storms
to be late morning through most of the afternoon. Another item to
note with today's forecast is with moisture levels on the rise and
better subsidence from the approaching upper ridge bringing high
temperatures today in the low to mid 90s over much of inland
areas, heat indices are expected to rise into the 102 to 106 degree
range over much of the area with some localities seeing values
several degrees higher.

Tonight, convection is expected to decrease quickly after 00z as the
mid level shortwave moves southeast of the forecast area and
instability from the day's heating is lost. Am expecting convection
to reform south of the Gulf coast as the marine airmass
destabilizes. Lows tonight will see an uptick as compared to
previous days with the return of better moisture to the region,
bottoming out in the low to mid 70s inland, upper 70s to near 80
along the coast. /16

SHORT TERM /Friday Through Saturday night/...A hot and humid
weather pattern continues across the area, and a diurnally driven
convective pattern persists. Shortwave troughs moving
southeastward along the eastern flank of the ridge aloft to our
west will continue interact with lingering surface boundaries and
late morning/afternoon instability to trigger bouts of showers
and thunderstorms. Deep layer moisture will remain pooled over the
area with precipitable water values unusually high even for this
time of year, ranging from 2.00 to 2.40 inches. A deep warm layer,
weak steering flow, modest CAPE and high PWATs will support
locally heavy showers at times with 1 to 2 inches of rainfall in a
brief period of time and possible minor flooding along poor
drainages. Daytime highs will continue to range from the mid to
upper 90s inland to low to mid 90s near the coast. Heat indices
Friday and Saturday are expected to range from 102 to 107 with
locally higher values possible for a brief period of time.
Overnight lows are expected to only fall into the mid 70s inland
and upper 70s and near 80 close to the coast. /08

LONG TERM /Sunday Through Wednesday/...Deep layer moisture will
remained pooled over the area with a weak quasi-stationary surface
frontal boundary lying to our north and possibly sagging into our
interior Alabama counties. Aloft the upper level ridge axis shifts
from eastern Texas Sunday to the Lower Mississippi Valley region
by Wednesday. Above normal temperatures coupled with humid
conditions over the area will send heat indices into the 105 to
110 degree range with locally higher values possible. Afternoon
convection should continue producing brief heavy downpours at
times leading to possible minor flooding issues along poor
drainage areas. /08

MARINE...A surface ridge will continue to stretch west over the
central Gulf of Mexico through the weekend, bringing a light to at
times moderate southwest to westerly flow to area waters. Daytime
heating/nighttime cooling will bring a daytime onshore/nighttime
offshore component to winds near the coast and protected waters.
Overnight convection is expected to form over the more unstable
airmass existing over the open Gulf waters, then shifts inland
during the day as land areas heat and destabilize. /16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Aug 8, 4:47 AM CDT, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
447 AM CDT Thu Aug 8 2019

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-091000-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
447 AM CDT Thu Aug 8 2019

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

Isolated to scattered thunderstorms will be capable of producing
strong wind gusts and frequent cloud to ground lightning strikes.
Locally heavy rainfall totals could result in some ponding of water
in lower lying areas. Heat indices rising to 102 to 106 degrees are
possible today with some localities seeing values near 110 degrees.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered to perhaps numerous storms during the outlook may contain
brief strong gusty winds and frequent lightning activity.

Maximum heat index values of 102 to 107 degrees, with local values
around 110 degrees possible each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-091000-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
447 AM CDT Thu Aug 8 2019

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Winds, waves, and seas will be locally higher in and near scattered
storms forming late in the night. Frequent lightning will be likely
in and near the strongest storms. Waterspouts are also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Winds, waves and seas will be locally higher in and near isolated to
scattered storms through the coming week. Frequent lightning will be
likely in the strongest storms. Waterspouts are also possible in the
early morning and late night hours.

In the hours before

Special weather statement, Aug 8, 1:35 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Mobile AL
135 PM CDT Thu Aug 8 2019

FLZ205-206-081930-
Okaloosa Inland FL-Okaloosa Coastal FL-
135 PM CDT Thu Aug 8 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN OKALOOSA COUNTY UNTIL 230 PM CDT...

At 134 PM CDT, the strong thunderstorm was located over Valparaiso,
moving east at 5 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Niceville, Eglin AFB, Valparaiso and Lake Lorraine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3040 8651 3042 8649 3041 8645 3045 8642
      3050 8645 3051 8642 3051 8645 3048 8647
      3052 8650 3047 8648 3046 8654 3043 8657
      3059 8657 3062 8639 3045 8639 3040 8642
      3038 8640
TIME...MOT...LOC 1834Z 270DEG 5KT 3051 8649
Special weather statement, Aug 8, 2:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
221 PM CDT Thu Aug 8 2019

ALZ053>055-082015-
Wilcox AL-Clarke AL-Monroe AL-
221 PM CDT Thu Aug 8 2019

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...NORTH
CENTRAL MONROE...NORTHEASTERN CLARKE AND SOUTHWESTERN WILCOX COUNTIES
UNTIL 315 PM CDT...

At 219 PM CDT, the strong thunderstorm was located 11 miles south of
Yellow Bluff, or 14 miles southeast of Thomasville. This storm was
moving southeast at 10 mph. Other strong storms were noted elsewhere
across Wilcox, Clarke and Monroe coutnies, also moving southeast at
around 10 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Pine Hill, Vredenburgh and Yellow Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3189 8717 3151 8747 3184 8777 3201 8765
      3201 8762 3204 8762
TIME...MOT...LOC 1919Z 309DEG 4KT 3180 8752

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 11:09 AM CDTSpecial Marine WarningMOB96 min
Aug 8, 2:44 PM CDTSpecial Marine WarningMOB91 min
Aug 8, 5:19 PM CDTSpecial Weather StatementMOBChoctaw26 min
Aug 8, 5:43 PM CDTSpecial Weather StatementMOBChoctaw32 min
Aug 8, 6:21 PM CDTSpecial Weather StatementMOBCoffee24 min
Aug 8, 6:23 PM CDTSpecial Weather StatementMOBConecuh37 min
Aug 8, 1:35 PM CDTSpecial Weather StatementMOBOkaloosa55 min
Aug 8, 2:39 PM CDTSpecial Weather StatementMOBOkaloosa51 min
Aug 8, 3:12 PM CDTAreal Flood AdvisoryMOBOkaloosa3 hr
Aug 8, 3:24 PM CDTAreal Flood AdvisoryMOBSanta Rosa3 hr
Aug 7, 8:37 PM CDTSpecial Weather StatementMOBPerry23 min
Aug 7, 9:24 PM CDTSpecial Weather StatementMOBGeorge51 min

Nearby

Special Weather Statements in Alabama, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.